Long-term use of topical steroid creams can be detrimental for the skin

Health Care, Heart Care Foundation of India, Social Health Community Comments Off

Over-the-counter purchase and use of creams must be avoided

New Delhi, 18th April 2018: Uninformed application of anti-fungal creams, and technologies like hair transplant have become serious public health issues. A particular area of concern is the use of fairness creams. Many of the beauty creams available over the counter or at beauty salons contain steroids. The need of the hour is to create awareness that their long-term use may lead to a condition called ‘topical steroid-damaged face’.

Overuse of creams also leads to something called ‘steroid addiction syndrome’ wherein a person finds it difficult to stop its use. Such blatant abuse of products damages natural complexion and makes the skin lose its usual thickness, eventually leading to skin ageing.

Speaking about this, Padma Shri Awardee Dr K K Aggarwal, President Heart Care Foundation of India (HCFI),said, “Many people take recourse to creams available over the counter for fungal infections. This can cause more damage as there is a lack of awareness about their side effects. The fact that such creams give fast results is what makes them opt for it, with some people even using them for months or even years. A dermatologist, on the other hand, only prescribes them for a fixed duration beyond which it is advisable to not use these creams and medications, unless advised. Many creams should be brought under Schedule H drugs. There is also a need to impose some amount of censorship on advertisements which claim that the use of certain creams lightens the skin.”

Some typical features of topical steroid overuse and withdrawal include burning, stinging, and bright red skin. These may either occur within few days of use or over a period of few weeks.

Adding further, Dr Aggarwal, who is also the Group Editor of IJCP, said, “It is important to stop the use of topical steroids, only under the supervision of a doctor. Although there isn’t any one treatment, certain home remedies and medication can help in relieving the itching that may persist once the steroid is withdrawn. Some examples include ice and cool compresses, ointments and balms, and oatmeal baths.”

Some other tips from HCFI to relieve pain and itch for those with this condition.

  • Select a detergent that will not irritated the skin. It is also recommended to cycle your washing machine with vinegar or bleach to prevent bacteria from growing.
  • Wear clothes that are made of 100% cotton fabric.
  • Use soft towels and blankets that do not rub against the skin and irritate the rashes further.
  • Keep your skin cool and avoid hot environments till the allergy subsides.
  • Avoid food and environmental triggers that may cause the rashes to flare up.